Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 73, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 20, 2003, 6:53 PM EDT for Harford County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 6:53 PM EDT (22:53 UTC)
- Expired
- Jun 20, 2003, 11:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 202254 FFWLWX MDC025-210300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 653 PM EDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE * FLASH FLOOD WARNING FOR HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL 1100 PM EDT. * AT 653 PM EDT...FLOODING CONTINUES NEAR CHURCHVILLE IN HARFORD COUNTY...AS WELL AS A PORTION OF MARYLAND ROUTE 7 FLOODED. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE ABERDEEN...BEL AIR...HAVRE DE GRACE AND PERRYMAN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3971 7655 3934 7627 3948 7602 3969 7620 $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:15 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 20, 3:15 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EDT FRI JUN 20 2003 SHORT TERM...TNGT/SAT... PLS - A DOLLAR FOR EVERY TIME IVE BEEN ASKED WHEN WL THIS END... CERTAINLY NOT DURG THE SHORT PART OF THE FCST PCKG. THE FIRST DAY OF SUMMER WL BE USHERED IN W/ A VERY WINTER-LOOKING CLOSED UPR LOW MOVG INTO THE AREA. SUSPECT THERE WL BE A RAIN-FREE PD DURG THE OVRNGT...BUT IT WL BE SHORT LIVED W/ DEEPENING LOW MOVG INTO THE RGN. WL GO W/ CHC POPS RGN-WIDE OVRNGT INTO SAT MRNG...AND THEN UP POPS TO LKLY IN ALL XCPT THE SW PART OF THE CWA. SPC HAS THE ERN PART OF THE CWA OUTLOOKED IN GNRL TSTMS...WHICH LOOKS GOOD CONSIDERING DEEPENING LOW W/ VORT MAX/70 KT JET ALONG E SIDE. SVRL FLD WRNGS ARE CURRETNLY IN EFFECT. MUCH DEBATE WAS HELD IN THE OFFICE CONCERNING AN XTNSN OF THE FLD WTCH. AS MENTIONED ABV FEEL THERE WL BE A RAIN FREE PD...BUT W/ WATER TABLE SO HIGH AND MR PCPN ON THE WAY SAT WE HV DECIDED TO XTND THE WTCH THRU SAT. WOODY LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... CLOSED LOW WILL BE CENTERED OVER SOUTH PENNSYLVANIA AT 00Z SUNDAY. THE LOW WILL CONTINUE TO LIFT SLOWLY TO THE NORTHEAST ON SUNDAY AND OFF THE NEW ENGLAND COAST BY SUNDAY AFTERNOON. ANY WRAP AROUND MOISTURE/PRECIP WILL MAINLY AFFECT THE EASTERN 1/3 OF THE CWA WHILE DRIER AIR MOVES IN FROM THE WEST. NORTHWEST FLOW ALOFT BECOMES ESTABLISHED AND THE RIDGE FINALLY BUILDS IN. TRANQUIL WEATHER IS EXPECTED MONDAY AND TUESDAY. WITH SURFACE/UPPER RIDGE IN PLACE EXPECT TEMPS TO WARM INTO THE MID TO UPPER 80S AT MOST LOCATIONS. WILL STILL OPT TO STAY BELOW GUIDANCE AT THIS TIME... MEX HIGHS PROJECTED TO BE IN THE LOWER 90S IN THE EASTERN AREAS FOR MONDAY AND TUESDAY. WEDNESDAY WILL BE A TRANSITION DAY AS THE RIDGE BREAKS DOWN AND CLOUDS START TO INCREASE. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN ON THURSDAY AS A SHORT WAVE DEVELOPS IN THE PLAINS AND TRACKS EAST. /CPW .LWX... DC...FLOOD WATCH THROUGH 4PM SATURDAY FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH 4 PM SATURDAY FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014. VA...FLOOD WATCH THROUGH 4PM SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>054. WV...FLOOD WATCH THROUGH 4PM SATURDAY FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 11:13 AM EDT, 7 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-210800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1113 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR THE AREA EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO BE HEAVY AT TIMES ESPECIALLY AROUND MIDDAY. ONE TO ONE AND HALF INCHES OF RAIN COULD CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. A FLOOD WATCH MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
In the hours before
Local storm report, Jun 20, 2:07 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI JUN 20 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM GERMANTOWN MD FLASH FLOOD
06/20/03 MONTGOMERY CLARKSBURG ROAD AT WEST
OLD BALTIMORE ROAD
FLOODED ALONG 10 MILE
CREEK. REPORTED BY
MONTGOMERY COUNTY 911.
1230 PM 3W SCAGGSVILLE MD FLASH FLOOD
06/20/03 HOWARD LIME KILN ROAD OFF BROWNS
RIDGE ROAD FLOODED.
1230 PM MD FLASH FLOOD
06/20/03 MONTGOMERY ROCK CREEK AND SLIGO
CREEK OUT OF BANKS IN
SOUTHEAST PART OF THE
COUNTY. REPORTED BY
MONTGOMERY COUNTY 911.
1240 PM COUNTY WIDE VA FLASH FLOOD
06/20/03 CULPEPER 9 ROADS FLOODED ACROSS
COUNTY. REPORTED BY
CULPEPER COUNTY 911.
1245 PM COUNTY WIDE VA FLASH FLOOD
06/20/03 FAIRFAX 8 ROADS FLOODED ACROSS
COUNTY. REPORTED BY
FAIRFAX COUNTY EMA.
0200 PM FULTON MD FLASH FLOOD
06/20/03 HOWARD LIME KILN ROAD FLOODED AT
ROUTE 216. REPORTED BY
HOWARD COUNTY 911.Local storm report, Jun 20, 3:22 PM EDT, 3 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT FRI JUN 20 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM FREDERICK MD FLASH FLOOD
06/19/03 FREDERICK SEVERAL SMALL ROADS
FLOODED. FEW VEHICLES
STALLED IN WATER.
BASEMENT FLOODING.
REPORTED BY FREDERICK
COUNTY EMA.
0810 PM ROCKVILLE MD FLASH FLOOD
06/19/03 MONTGOMERY ROAD FLOODING AT NORBECK
AND AVERY RD. VEHICLE
STALLED IN WATER.
0830 PM LAYTONSVILLE MD FLASH FLOOD
06/19/03 MONTGOMERY MANY ROADS FLOODED.
REPORTED BY MONTGOMERY
COUNTY EMA.
0830 PM GREAT FALLS VA FLASH FLOOD
06/19/03 FAIRFAX FEW ROADS FLOODED.
0845 PM WEST FRIENDSHIP MD FLASH FLOOD
06/19/03 HOWARD MANY ROADS FLOODED IN
WEST HOWARD COUNTY.
REPORTED BY HOWARD COUNTY
911.
0900 PM ALEXANDRIA VA FLASH FLOOD
06/19/03 ALEXANDRIA MANY ROADS FLOODED. 1 TO
2 INCHES OF RAIN IN LESS
THAN AN HOUR. REPORTED BY
ALEXANDRIA CITY EMA.
0900 PM KINGSTOWNE VA FLASH FLOOD
06/19/03 FAIRFAX HUNTINGTON AND TELEGRAPH
ROAD FLOODING.
1200 PM GERMANTOWN MD FLASH FLOOD
06/20/03 MONTGOMERY CLARKSBURG ROAD AT WEST
OLD BALTIMORE ROAD
FLOODED ALONG 10 MILE
CREEK. REPORTED BY
MONTGOMERY COUNTY 911.
1230 PM 3W SCAGGSVILLE MD FLASH FLOOD
06/20/03 HOWARD LIME KILN ROAD OFF BROWNS
RIDGE ROAD FLOODED.
1230 PM MD FLASH FLOOD
06/20/03 MONTGOMERY ROCK CREEK AND SLIGO
CREEK OUT OF BANKS IN
SOUTHEAST PART OF THE
COUNTY. REPORTED BY
MONTGOMERY COUNTY 911.
1240 PM COUNTY WIDE VA FLASH FLOOD
06/20/03 CULPEPER 9 ROADS FLOODED ACROSS
COUNTY. REPORTED BY
CULPEPER COUNTY 911.
1245 PM COUNTY WIDE VA FLASH FLOOD
06/20/03 FAIRFAX 8 ROADS FLOODED ACROSS
COUNTY. REPORTED BY
FAIRFAX COUNTY EMA.
0200 PM FULTON MD FLASH FLOOD
06/20/03 HOWARD LIME KILN ROAD FLOODED AT
ROUTE 216. REPORTED BY
HOWARD COUNTY 911.
0300 PM MD FLASH FLOOD
06/20/03 HARFORD THREE INTERSECTIONS IN
THE COUNTY WERE FLOODED.
REPORTED BY HARFORD
COUNTY 911.
0310 PM WASHINGTON DC FLOOD
06/20/03 DISTRICT OF COLUMBIA ROCK CREEK PARK CLOSED BY
FLOODING. REPORTED BY
U.S. PARK POLICE.Special weather statement, Jun 20, 4:10 PM EDT, 2 hours 43 minutes before
VAZ025-202115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 410 PM EDT FRI JUN 20 2003 ...STRONG THUNDERSTORMS IN AUGUSTA COUNTY... AT 410 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VERONA TO 4 MILES SOUTHWEST OF SUMMERDEAN... MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. AT 407 PM...SPOTTERS REPORTED PEA SIZED HAIL COVERING THE GROUND 4 MILES WEST OF STAUNTON. THE COMMUNITIES OF CRIMORA...STAUNTON...WAYNESBORO AND SHERANDO WILL BE AFFECTED BY THESE STORMS THROUGH 515 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, Jun 20, 5:43 PM EDT, 1 hour 10 minutes before
VAZ037-202245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 543 PM EDT FRI JUN 20 2003 ...STRONG THUNDERSTORM NEAR CHAROLOTTESVILLE... AT 543 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF OVERTON...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS TO 40 MPH. CHARLOTTESVILLE WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:30 PM EDT | Flash Flood Warning | LWX | Prince George's | 2 hr |
| Jun 20, 11:28 AM EDT | Flash Flood Warning | LWX | Montgomery | 3 hr |
| Jun 20, 12:38 PM EDT | Flash Flood Warning | LWX | Howard | 3 hr |
| Jun 20, 2:22 PM EDT | Flash Flood Warning | LWX | Montgomery | 6 hr |
| Jun 20, 3:05 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.